Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Mar 14, 2021, 5:40 PM MDT for Hamilton County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2021, 5:40 PM MDT (23:40 UTC)
- Expired
- Mar 14, 2021, 6:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WWUS83 KDDC 142340 SPSDDC Special Weather Statement National Weather Service Dodge City KS 540 PM MDT Sun Mar 14 2021 KSZ061-150015- Hamilton KS- 540 PM MDT Sun Mar 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON COUNTY UNTIL 615 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near Syracuse, moving north at 35 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Hamilton County. LAT...LON 3826 10158 3801 10166 3801 10189 3826 10194 TIME...MOT...LOC 2340Z 189DEG 32KT 3806 10178 $$ SUGDEN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 14, 4:15 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 14, 4:15 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 515 PM CDT Sun Mar 14 2021 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 1224 PM CDT Sun Mar 14 2021 A slow moving, vertically stacked cold core (-26 C at 500 mb) low pressure centered in eastern Colorado will move into western Kansas late this afternoon and this evening. As of the time of this discussion there is already some lift and echos showing up on radar near Lamar, Colorado. CAM models suggest more convection late this afternoon and this evening mainly for areas north and west of Garden City. Modest amounts of surface and lower level based CAPE (500-1000 J/kg) will be enough to support some lower topped supercell thunderstorms late this afternoon and this evening and given the vicinity to the upper level low...there will be decent amounts SRH (estimates of 100 m2/k2 in the 0-1 km range) and 0-3 km bulk shear values around 30 kts that it wouldn't surprise me if we get reports of some cold core funnels or even a brief weak tornado somewhere from Syracuse to near Scott City. As the storm system progresses eastward through the night we'll see the better forcing start to move up towards the I-70 corridor after midnight and more showers and isolated thunderstorms are possible through the mid morning as the center of the low will be around Dodge City shortly after sunrise. What will also need to be monitored is the potential for fog during the time the low is overhead and winds calm down. With the lower level moisture from recent rains and an inversion with the light winds we could see a brief window of 3-4 hours with areas of fog especially along the highway 283 corridor. Lastly with enough colder air coming in behind the system towards sunrise we may have a snowflake or two mix with the rain for areas from Syracuse to Scott City. Monday the low tracks towards central Kansas and most of the better forcing will be along and north of the I-70 corridor through mid day. The precipitation with the system should exit by late afternoon. Expected a cooler day with northerly winds and cold air advection behind the low as high temperatures will be in the 40s and 50s. .LONG TERM...(Monday night through Sunday) Issued at 150 PM CDT Sun Mar 14 2021 Quieter conditions expected on Tuesday with southwest winds aloft and a developing surface low in the Texas panhandle will bring in more gulf moisture ahead of the next forecast closed low system that will be moving into the four corners region by late Tuesday afternoon. Highs on Tuesday should reach into the 50s and 60s. The forcing with the upper low should start to develop precipitation in far western Kansas just before midnight Tuesday night into Wednesday morning. With plenty of moisture we should see rainshowers and some thunderstorms quickly grow upscale and overspread much of western Kansas by sunrise Wednesday morning. QPF values from the various models are painting a pretty good swath of 0.50" to 0.75" of moisture by Wednesday afternoon. The question with this system is the colder air on the backside and how much of the rain will change to snow. Updated models are continuing to show a cooler 850 mb airmass from mid to late Wednesday morning and surface temperatures in the 34-36 range. If even colder air can wrap into the system and combine with the robust QPF in place...we could see a narrow TROWAL axis of heavier snow develop. On top of that the winds will be strong all across western Kansas on the backside of the low with sustained 25-30 kt winds and gusts to near 40 kts possible...so lowered visibilities would be likely with any snow development. After Wednesday we should stay dry with a warm up due to a ridge moving in from the Rockies to the plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 515 PM CDT Sun Mar 14 2021 Flight categories are expected to degrade this TAF period. A large cold core closed cyclone over SE Colorado Sunday evening will progress to near DDC by 12z Mon, then exit east of HYS by 18z Mon. Consensus of short term models shows stratus spreading over the airports through 12z Mon, with IFR cigs at GCK/DDC and MVFR at LBL. The lowest flight categories are expected north of the cyclone's track at HYS 12-15z Mon, with cigs reduced to LIFR at times, along with reduced visibility in -SHRA/BR/FG. Ceilings are expected to gradually improve from SW to NE daylight Monday, although HYS will likely stay locked in at least MVFR stratus most if not all of Monday. Gusty SE winds presently will be changing during this TAF period as the cyclone passes, after 15z Mon becoming NW, gusting 25-30 kts at GCK/LBL/DDC. Northeast winds of 12-15 kts are expected at HYS by 15z Mon. && .PRELIMINARY POINT TEMPS/POPS... DDC 36 49 30 60 / 10 10 0 0 GCK 33 49 29 58 / 30 10 0 10 EHA 32 56 30 64 / 20 0 0 10 LBL 32 57 31 64 / 10 0 0 0 HYS 39 48 31 57 / 40 50 0 10 P28 39 59 33 65 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Turner
Hazardous weather outlook, Mar 14, 3:28 AM MDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 428 AM CDT Sun Mar 14 2021 KSZ030-031-043>046-061>066-074>081-084>090-150930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 428 AM CDT Sun Mar 14 2021 /328 AM MDT Sun Mar 14 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few showers and thunderstorms are expected to develop along the back side of an ejecting upper level wave this afternoon and evening. This activity could produce some marginally severe hail and/or a brief, weak tornado or two. Confidence in either severe threat occurring is low. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Snow: Limited risk* Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Another upper level shortwave will eject into the central/southern plains Tuesday night into Wednesday bringing widespread showers to southwest Kansas that could pose a marginal flood threat. Additionally, temperatures falling to near or just below freezing during the overnight periods Tuesday and Wednesday night could cause precipitation to switch over to a rain/snow mix for a brief period, however any snow accumulations will be insignificant. Days 2-7 Hazards ---------------- * Monday No hazards. * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Ice accumulation: Limited risk - Fire weather: Elevated risk * Wednesday - Non thunderstorm wind: Limited risk - Snow: Limited risk - Fire weather: Elevated risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday No hazards. * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Springer
In the hours before
Local storm report, Mar 14, 1:09 PM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HEAVY RAIN DIGHTON 38.48N 100.47W
03/14/2021 M2.60 INCH LANE KS PUBLIC
STORM TOTAL REPORT FROM SOCIAL MEDIA VIA NWS
GOODLAND.
&&
GTSpecial weather statement, Mar 14, 5:12 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Dodge City KS 612 PM CDT Sun Mar 14 2021 KSZ061-062-142345- Kearny KS-Hamilton KS- 612 PM CDT Sun Mar 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND WEST CENTRAL KEARNY COUNTIES UNTIL 645 PM CDT/545 PM MDT/... At 611 PM CDT/511 PM MDT/, Doppler radar was tracking a strong thunderstorm near Syracuse, moving north at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse and Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3774 10171 3781 10194 3819 10185 3800 10149 TIME...MOT...LOC 2311Z 199DEG 22KT 3790 10179 TURNER
Special weather statement, Mar 14, 5:40 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 540 PM MDT Sun Mar 14 2021 KSZ061-150015- Hamilton KS- 540 PM MDT Sun Mar 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON COUNTY UNTIL 615 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near Syracuse, moving north at 35 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Hamilton County. LAT...LON 3826 10158 3801 10166 3801 10189 3826 10194 TIME...MOT...LOC 2340Z 189DEG 32KT 3806 10178 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 5:33 PM MST | Special Weather Statement | DDC | Finney, Gray | 42 min |
| Mar 13, 8:16 PM MST | Severe Thunderstorm Warning | DDC | Clark, Meade | 44 min |
| Mar 13, 8:30 PM MST | Special Weather Statement | DDC | Gray | 45 min |
| Mar 13, 9:49 PM MST | Special Weather Statement | DDC | Clark | 41 min |
| Mar 13, 10:07 PM MST | Special Weather Statement | DDC | Ford | 38 min |
| Mar 13, 10:53 PM MST | Special Weather Statement | DDC | Kearny | 37 min |
| Mar 13, 11:13 PM MST | Special Weather Statement | DDC | Ford, Hodgeman | 47 min |
| Mar 13, 11:49 PM MST | Special Weather Statement | DDC | Clark | 41 min |
| Mar 14, 5:12 PM MDT | Special Weather Statement | DDC | Hamilton | 33 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.